What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 20, 9:34 PM EST, 46 minutes earlier.
Area forecast discussion, Jul 20, 9:34 PM EST, 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
1034 PM EDT Wed Jul 20 2022
.UPDATE...
Issued at 1034 PM EDT WED JUL 20 2022
More extensive thunderstorm development has finally kicked in over
central KY and further north near the cold front. Have made only
minor adjustments to the forecast, with slightly higher POP in
many locations in light of current development and mesoscale
model forecasts. Training has been occurring, and this will be a
concern as cells develop over the JKL forecast area tonight.
UPDATE Issued at 652 PM EDT WED JUL 20 2022
With thunderstorm development and agitated cu remaining close to
the cold front which is still northwest of the Ohio River at this
point, the mention of precip has been delayed slightly this
evening. The extent of expected development still is uncertain,
and the overall forecast for the night has changed little.
&&
.SHORT TERM...(This evening through Thursday night)
Issued at 454 PM EDT WED JUL 20 2022
Current analysis shows an upper level trough just to our east over
the Mid-Atlantic, while a more compact low resides to our north over
the Great Lakes. This low is supporting an associated low at the
surface over the same region, with a cold front extending south
and east through the western regions of the Ohio Valley and into
the Middle Mississippi Valley. East Kentucky currently lies in the
system's warm sector, with warm and humid air riding in on breezy
southwest winds. Temperatures across most of the area sit just a
degree or two shy of 90, and when combined with the dewpoints in
the mid to upper 70s, are helping to produce heat indices around
100 degrees. Thankfully heat index values will begin to relent
heading into the evening.
Models are in good agreement around the pattern aloft. They depict
the low over the Great Lakes pivoting northeast into Canada through
Thursday, with east Kentucky left behind under general northwesterly
flow. At the surface, the cold front will continue to push toward
the state tonight, eventually crossing into eastern Kentucky
Thursday morning. It slowly crosses the area through the day and
stalls to our south over the Tennessee Valley late Thursday into
Friday.
As the front approaches tonight, we will see showers and storms move
into the region ahead of it. Hi-res guidance is still not in the
greatest agreement on the timing, but generally expect showers to
begin moving into east Kentucky from the northwest in the mid to
late evening and continue into the overnight hours. Despite this
later timing, we will still have a very moist an unstable airmass
to work with, with MLCAPE values in excess of 3000 J/kg in some
places, leading to the potential for storms to become strong to
severe. Damaging winds are the primary threat, but high PWATs and
anomalous mean IVT values lend to a threat for instances of flash
flooding, especially if an area sees repeated activity or if rain
falls in an area that has received ample rain prior to tonight and
flash flood guidance is lower. The showers and storms will
eventually push to our southeast into the morning and mainly dry
conditions return to the region for the remainder of the period as
the front pushes to our south. Temperatures tonight will fall
down to the low 70s before warming up again to the upper 80s
Thursday. The air will be a little drier though with dewpoints
mainly in the upper 60s, keeping the heat index values more in
check. Lows Thursday night will be a little cooler in the mid 60s.
.LONG TERM...(Friday through Wednesday)
Issued at 310 PM EDT WED JUL 20 2022
We will have a tale of two stories in the extended. The first half
of the period will feature a few days of hot and humid but precip
free weather around eastern Kentucky, as a strong ridge of high
pressure settles over the region. We should see dry weather Friday
through Sunday as a result. After that, we will see an active
period of weather, as a weather system and sluggish surface front
move into the region. The first showers and storms should begin
moving into eastern Kentucky Sunday night, as a front approaches
from the north. As the front moves in, and eventually nearly
stalls out, we will see periods of persistent showers and storms
around the area through the middle of the upcoming work week. The
rain should first become a bit more widespread during the day on
Monday, with this general pattern lasting into the middle of the
week. The most active times should be during the afternoon and
early evening hours during peak heating, with quieter periods each
night. Temperatures will be steamy, with daily highs mainly in
the upper 80s to lower 90s around the area. Nightly lows should be
in the upper 60s and lower 70s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
ISSUED AT 929 PM EDT WED JUL 20 2022
VFR conditions prevailed across the vast majority of the area at
the start of the period. There were a few showers over extreme
eastern KY, bringing very localized sub-VFR conditions. Additional
showers/thunderstorms are expected to develop and move into the
region from the west and northwest tonight. The coverage is still
uncertain, and only VCTS has been used in TAFs. IFR or worse
conditions can be expected for a brief time in the heaviest rain.
The precipitation will diminish from northwest to southeast
overnight. There is some potential for fog, but this is also
uncertain and will depend in part on how extensive the rain is,
and the extent to which clouds break up to allow radiating. A few
showers/thunderstorms may linger into the day on Thursday in
southeast KY, but will taper off. There is a potential for a
period of MVFR ceilings occurring during the late morning and mid
day hours, especially over south central and southeast KY, but
confidence in this is just modest.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...HAL
SHORT TERM...HAS
LONG TERM...AR
AVIATION...HAL
Hazardous weather outlook, Jul 20, 2:41 PM EST, 7 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
341 PM EDT Wed Jul 20 2022
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-212245-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
341 PM EDT Wed Jul 20 2022
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Tonight.
Thunderstorms are expected this evening and overnight ahead of an
approaching cold front. Some of the storms this evening could be
strong to severe, with damaging wind gusts the primary threat. In
addition, locally heavy rain may result in instances of flash
flooding.
The combination of warm temperatures and a humid airmass will
continue to produce heat index values around 100 degrees into the
evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thunderstorms are possible at times late Sunday night through
Tuesday.
Heat index values near 100 degrees are possible Saturday through
Monday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any wind damage or flooding
this evening.
HAS
In the hours before
Special weather statement, Jul 20, 10:14 PM EST, 6 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1114 PM EDT Wed Jul 20 2022
KYZ079-083-084-210345-
McCreary KY-Wayne KY-Pulaski KY-
1114 PM EDT Wed Jul 20 2022
...A strong thunderstorm will impact portions of northern Wayne,
southwestern Pulaski and north central McCreary Counties through 1145
PM EDT...
At 1113 PM EDT, Doppler radar was tracking a strong thunderstorm near
Parnell, or near Monticello, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Steubenville around 1120 PM EDT.
Mill Springs, Betsey and Naomi around 1125 PM EDT.
Frazer and Delta around 1130 PM EDT.
Other locations in the path of this storm include Quinton, Kidder,
Pulaski County Park, Burnside, General Burnside S.P., Bronston,
Tateville, Somerset Pulaski Airport, Somerset, Sloans Valley, Elihu,
Alpine, Ruth and Grade.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3691 8497 3692 8496 3695 8495 3696 8494
3696 8492 3695 8490 3700 8484 3703 8489
3712 8447 3682 8440 3679 8498
TIME...MOT...LOC 0313Z 254DEG 33KT 3692 8490
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BATZNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046031, 1046014, 1046018, 1046024, 1046026, 1046029, 1046030, 1046032, 1046033, 1046034, 1046036, 1046038, 1046039, 1046041, 1046049, 1046042, 1046045, 1046046, 1046048.